Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Shreveport, LA

April 3, 20184 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 3, 2018, 2:48 PM CDT for 4 counties in Texas. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 2:48 PM CDT (19:48 UTC)
Expired
Apr 3, 2018, 3:45 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, TX, Nacogdoches County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 150 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:50 PM CDTTSTM WND DMGHenderson, TXFIRE DEPT BATTLING BLAZE ON CR 401 OFF FM 839 DUE TO LIGHTNING STRIKE ON TANK BATTERY FIRE, 3 OTHER TANKS THREATENED BY THE FLAMES.
Apr 3, 3:30 PM CDTHAIL 16 W Mount Enterprise, TXQUARTER SIZE HAIL FELL OFF OF HIGHWAY 84 WEST OF MOUNT ENTERPRISE.
Apr 3, 3:35 PM CDTTSTM WND DMG3 W Cushing, TXNEAR THE SACUL COMMUNITY. SEVERAL TREES DOWNED AND ALSO A TREE BLOWN ONTO A HOME. TIME ESTIMATED.
Apr 3, 3:35 PM CDTTSTM WND DMG6 E Cushing, TXCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 W CUSHING TO 6 E CUSHING. SEVERAL TREES DOWNED AND ALSO A TREE BLOWN ONTO A HOME. TIME ESTIMATED.
Apr 3, 3:49 PM CDTTSTM WND DMG2 E Cushing, TXCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 E CUSHING. TREES DOWN SH 204 EAST OF CUSHING.
Apr 3, 3:49 PM CDTTSTM WND DMG2 E Cushing, TXTREES DOWN SH W04 EAST OF CUSHING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:26 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
708 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

154 
WUUS54 KSHV 031948
SVRSHV
TXC073-347-401-423-032045-
/O.NEW.KSHV.SV.W.0047.180403T1948Z-180403T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
248 PM CDT TUE APR 3 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Smith County in northeastern Texas...
  Rusk County in northeastern Texas...
  Northwestern Nacogdoches County in eastern Texas...
  Cherokee County in northeastern Texas...

* Until 345 PM CDT

* At 247 PM CDT, a severe thunderstorm was located near Maydelle, or
  near Rusk, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jacksonville, Henderson, Rusk, Overton, Troup, Alto, New London,
  Arp, Ponta, New Salem, Trawick, Mount Selman, Joinerville, Sacul,
  Mixon, Turnertown, Minden, Maydelle, New Summerfield and Cushing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3237 9485 3176 9447 3160 9527 3162 9526
      3163 9529 3166 9528 3168 9529 3172 9534
      3174 9533 3173 9537 3175 9536 3176 9540
      3182 9540 3185 9544 3188 9543 3190 9544
      3193 9542 3196 9545
TIME...MOT...LOC 1947Z 247DEG 58KT 3180 9524 

HAIL...1.00IN
WIND...60MPH
 
$$

05
1 follow-up statement
551 
WWUS54 KSHV 032033
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
333 PM CDT TUE APR 3 2018

TXC423-032042-
/O.CAN.KSHV.SV.W.0047.000000T0000Z-180403T2045Z/
Smith TX-
333 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 600 PM CDT for
eastern and northeastern Texas.

LAT...LON 3219 9474 3176 9447 3166 9498 3196 9506
TIME...MOT...LOC 2032Z 247DEG 58KT 3209 9444 

$$

TXC073-347-401-032045-
/O.CON.KSHV.SV.W.0047.000000T0000Z-180403T2045Z/
Rusk TX-Nacogdoches TX-Cherokee TX-
333 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN RUSK...NORTHWESTERN NACOGDOCHES AND NORTHEASTERN
CHEROKEE COUNTIES...

At 332 PM CDT, a severe thunderstorm was located 7 miles southwest of
Carthage, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Henderson, Sacul, New Salem, Minden, Trawick, Cushing, Appleby, Mount
Enterprise, Reklaw, Lawsonville, Glenfawn, Brachfield, Lilbert,
Linwood, Looneyville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3219 9474 3176 9447 3166 9498 3196 9506
TIME...MOT...LOC 2032Z 247DEG 58KT 3209 9444 

HAIL...1.00IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:33 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 12:33 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1233 PM CDT Tue Apr 3 2018

.AVIATION...
Showers and thunderstorms to increase in coverage across the
region, becoming widespread by 03/22Z with damaging winds
possible in some storms. Expect MVFR ceilings in and around
convection. Conditions to improve shortly after 03/00Z. Otherwise,
southwest winds up to 20 knots with higher gusts to remain
elevated and become northwest and then northeast overnight. Winds
to diminish to 10 to 15 knots on Wednesday. /05/

&&

.PREV DISCUSSION... /issued 1053 AM CDT Tue Apr 3 2018/

DISCUSSION...
Convection is rapidly developing across Central Texas. These
storms will likely expand in coverage and move eastward into
portions of East Texas and Louisiana south of Interstate 20 later
this afternoon. Per the 12z KSHV sounding, the environment across
the Four State Region is currently capped. Model guidance remains
consistent and in good agreement that the cap should rapidly erode
between 18z and 20z. A line of strong to severe convection should
quickly develop north of the Interstate 30 corridor along a
surface boundary currently moving southeast through North Central
Texas, Southeast Oklahoma, and Northwest Arkansas. Damaging winds
and large hail will continue to be the primary threats, but
isolated tornadoes cannot be ruled out. Per coordination with
neighboring WFOs and SPC, Severe Thunderstorm Watch #25 has been
issued through 23z.

The latest high-res models also suggest the surface pressure
gradient will remain tight leading to gusty winds through the
early evening hours. The grids were updated to reflect this change
and to extend the Lake Wind Advisory through 00z.

/09/

PREV DISCUSSION... /issued 754 AM CDT Tue Apr 3 2018/

AVIATION...
For the 03/12Z terminal forecast will prevail MVFR flight
categories for the sites through the mid morning hours when
the ceilings of 1-3 KFT are expected to break up returning to
VFR. This morning the clouds have been in and out between VFR and
MVFR and will include mention of TEMPO groups. Have omitted
mention of SHRA/TSRA until the afternoon hours when heating and
approach of a cold front will produce convection. The cold front
will move quickly through the sites into the evening with showers
and thunderstorms ending with a brief return to MVFR ceilings and
possible visibility restrictions. VFR will prevail for the last 6
hours of the forecast period. A tight pressure gradient today will
produce Southerly winds of 15-20 knots with higher gusts to 25-30
knots with winds in wake of the frontal passage shifting to the
Northwest and North. Toward the end of the forecast period the
surface winds will be Decreasing to the Northeast less than 10
knots. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  64  42  73 /  70   0   0   0
MLU  45  63  40  72 /  80   0   0   0
DEQ  34  62  36  68 /  20   0   0  10
TXK  37  61  39  69 /  30   0   0  10
ELD  40  62  37  71 /  70   0   0   0
TYR  41  64  43  73 /  30   0   0  10
GGG  42  64  42  73 /  40   0   0  10
LFK  47  68  45  76 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/06/09
Hazardous weather outlook, Apr 3, 10:57 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1057 AM CDT Tue Apr 3 2018

ARZ050-051-059>061-070>072-LAZ001>003-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-De Soto-Sabine-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

A Severe Thunderstorm Watch is in effect until 6 PM this
afternoon.

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a
cold front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring thunderstorms to the region
late Thursday night through Saturday and then again Sunday and
Monday. Although uncertainty exists, a few severe storms Friday
and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

ARZ073-LAZ004>006-011>014-018>022-041200-
Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a cold
front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring showers and thunderstorms to
the region late Thursday night through Saturday and then again
Sunday and Monday. Although uncertainty exists, a few severe
storms Friday and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

09

In the hours before

Special weather statement, Apr 3, 1:59 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
159 PM CDT TUE APR 3 2018

TXZ136-149-150-152-031945-
Cherokee TX-Smith TX-Nacogdoches TX-Rusk TX-
159 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
RUSK...NORTHWESTERN NACOGDOCHES AND CHEROKEE COUNTIES UNTIL 245 PM
CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Maydelle, or 13 miles east of Palestine, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Whitehouse, Rusk, Overton, Bullard, Troup, Alto, New
London, Arp, Morrill, Ponta, New Salem, Mount Selman, Sacul, Mixon,
Turnertown, Reese, Maydelle, New Summerfield and Cushing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 600 PM CDT for
eastern and northeastern Texas.

LAT...LON 3204 9544 3205 9542 3210 9543 3232 9500
      3186 9466 3154 9514 3159 9517 3157 9521
      3159 9527 3161 9526 3163 9529 3166 9528
      3174 9533 3173 9537 3175 9536 3176 9540
      3182 9540 3185 9544 3192 9542 3196 9545
TIME...MOT...LOC 1858Z 236DEG 32KT 3178 9542

FB
Special weather statement, Apr 3, 2:31 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
231 PM CDT TUE APR 3 2018

ARZ050-059-OKZ077-TXZ096-032015-
Sevier AR-Little River AR-McCurtain OK-Red River TX-
231 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
NORTHWESTERN SEVIER...MCCURTAIN AND NORTHERN RED RIVER COUNTIES UNTIL
315 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Towson to 10 miles north of Paris.
Movement was east at 60 mph.

Nickel size hail, brief moderate to heavy rainfall and winds in
excess of 40 mph will be possible with these storms.

Locations impacted include...
De Queen, Clarksville, Horatio, Idabel, Broken Bow, Gillham, Bagwell,
Manchester, Wright City, Valliant, Detroit, Millerton, Haworth,
Garvin, Eagletown, Moon, Cerrogordo, Smithville, Goodlake and
Goodwater.

A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3451 9446 3419 9447 3419 9431 3408 9425
      3369 9454 3370 9474 3364 9475 3360 9479
      3363 9531 3388 9531 3388 9528 3391 9528
      3389 9527 3389 9525 3396 9523 3394 9516
      3423 9515 3425 9505 3451 9505
TIME...MOT...LOC 1930Z 252DEG 52KT 3410 9525 3381 9562

FB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:59 PM CDTSpecial Weather StatementSHVCherokee46 min
Apr 3, 2:31 PM CDTSpecial Weather StatementSHVRed River44 min
Apr 3, 2:49 PM CDTSevere Thunderstorm WarningSHVBowie, Red River41 min
Apr 3, 3:21 PM CDTSevere Thunderstorm WarningSHVHarrison, Nacogdoches, Panola, Rusk, Shelby39 min
Apr 3, 3:27 PM CDTSpecial Weather StatementSHVRed River18 min
Apr 3, 3:40 PM CDTSpecial Weather StatementSHVAngelina, Nacogdoches, San Augustine, Shelby50 min
Apr 3, 3:45 PM CDTSpecial Weather StatementSHVBowie, Red River45 min
Apr 3, 3:48 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion, Panola57 min
Apr 3, 3:58 PM CDTTornado WarningSHVPanola, Shelby32 min
Apr 3, 4:02 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby58 min
Apr 3, 4:04 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby14 min
Apr 3, 4:14 PM CDTTornado WarningSHVSabine, Shelby6 min
Apr 3, 4:30 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby45 min
Apr 3, 5:00 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby30 min
Apr 3, 5:14 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby46 min
Apr 3, 5:45 PM CDTSpecial Weather StatementSHVAngelina45 min
Apr 3, 6:00 PM CDTSevere Thunderstorm WarningSHVSabine60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.